Kansas, 2019

Hail in Kansas, June 14, 2019

June 14, 2019 · NWS GID · 1 event in 1 county or zone

Although thunderstorms steered clear of the vast majority of this six-county North Central Kansas area on Friday evening the 14th into early Saturday morning the 15th, a noticeable exception occurred in northern Jewell County. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although thunderstorms steered clear of the vast majority of this six-county North Central Kansas area on Friday evening the 14th into early Saturday morning the 15th, a noticeable exception occurred in northern Jewell County. There, a large severe storm gradually slipped south of the state line out of Nuckolls County Nebraska between 11 p.m. and 1 a.m. CDT, with a CoCoRaHS observer near Webber reporting quarter size hail along with 2.33 of overnight rain. Mainly due to heavier rain that drenched much of Nuckolls County, minor flooding occurred along the Republican River in far northeastern Jewell County, with the automated gauge south of Hardy Nebraska cresting at 11.66 ft. during the very early morning hours of Sunday the 16th (flood stage 11.0 ft.). The severe storm that eventually impacted northern Jewell County initiated slightly north of the state line between 9:30-10:30 p.m. CDT along a subtle, west-east surface front. In the mid-upper levels, a broad quasi-zonal flow regime was present, featuring passing low-amplitude disturbances. The mesoscale environment featured a relatively potent combination of 2000-3000 J/kg mixed-layer CAPE and around 30 knots of deep-layer wind shear. In addition, convection was aided by warm air/moisture advection along the northwestern fringes of a nocturnal low level jet primarily aligned from southern Kansas into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 14, 11:09 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 14, 11:09 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1209 AM CDT Sat Jun 15 2019

.SHORT TERM...(This evening through Saturday)
Issued at 331 PM CDT Fri Jun 14 2019

Aloft: Aircraft obs/WV imgry and RAP tropopause analyses showed
WNW flow over the CONUS with a rdg just off the W coast and a trof
along the E coast. A weak trof extended from MT-UT-Srn CA. This
trof will cont mvg ESE and cross NEB/KS tomorrow.

Surface: High pres was over the SE USA while a wavy front
extended acrs the Nrn USA to low pres over Srn SA. A wk cool front
extended SW from this low thru the Nrn Rckys. This low will mv
into ND by 12Z/Sat to near ABR by 00Z/Sun. As this occurs the wk
cool front will mv into NEB/KS tomorrow and dissipate. This front
will hv no effect other than to shift winds from S to NW.

Rest of this aftn: M/sunny over N-cntrl KS. P/sunny over S-cntrl
NEB as there are extensive patches of thick cirrostratus overhead
...plus a few stratocu.

Tonight: The aprchg trof will aid in initiating sct tstms over
the high plns of WY/CO once again this afternoon. The 12Z/HREF
indicates the most aggressive tstm dvlpmt will be over Wrn KS.
These storms should grow upscale into an MCS that mvs E...mostly
along and S of I-70. However...sct tstms will be psbl N of this
complex...all the way up to I-80. Interestingly...the 09Z/SREF
suggests higher rain probs over S-cntrl NEB than KS.

So basically we're expecting isold-sct tstms mainly before
midnight then dcrsg clds toward dawn. There are a cpl HRRR
ensemble members that keep a few tstms going after midnight over
S-cntrl NEB.

These storms will be mvg into an corridor of mdt instability with
SREF MUCAPE 2000-3000 J/kg. Deep lyr shr will be 25-30 kt. With
the aprchg trof...this environment will be supportive of
tstms...some of which could be svr. Gvn that tstms will dvlp in
the deeply-mixed air to the W...the storms will be outflow
dominant and quickly form cold pools that will result in multicell
convective mode and the greatest potential for svr downburst
winds. Hail will be a secondary threat.

Sat: Probably dry and partly cldy. I do hv a very low 20% POP
from late morning thru afternoon just in case an isold tstm pops
up per the few mdls that output some QPF. There really isn't much
lift/forcing.

SREF MLCAPE is fcst to range from 1500-3500 J/kg from NW-SE acrs
the CWA. Deep lyr shr will be 30-35 kt. So if something does dvlp
it could be svr...but the chance is very low that anything
actually forms.

.LONG TERM...(Saturday night through Friday)
Issued at 331 PM CDT Fri Jun 14 2019

Aloft: The last 2 runs of global mdls and the EC ens mean are in
good agreement that WNW flow will cont thru Wed before
transitioning to SW flow. The longwave flow will retrograde during
this time period as the low currently near the Aleutians is fcst
to mv thru SW Canada into the Nrn Rckys by next Thu-Fri.

Surface: A cool front will cross the CWA Sun followed by wk high
pres. Wk Canadian high pres will then take over Mon. It is fcst to
slide into the upr Midwest Tue. This means 3 days of upslope low-
lvl flow. A low pres will mv into SW Canada Wed with a warm front
dvlpg from MT-CO. This front will mv thru here Wed night...putting
the CWA into the warm sector of a deep low over the Canadian
Prairies. The associated cool front is then slated to mv thru
NEB/KS Fri.

Temps: Heights/thicknesses will average below normal resulting in
a continuation of very comfortable early summer wx (more
springlike than summerlike). Temps will be cooler than normal Sun-
Wed...with one day (probably Tue) much cooler than normal. Most
mdls are fcstg that parts of the CWA could see temps jammed in the
60s Tue. Our fcst is not indicating that yet...but it's within
the realm of possibility.

Rain: Sct tstms will dvlp daily ovr the high plains of WY/CO and
the NEB panhandle. Some of these storms will survive and mv E into
the CWA. Tue into Tue night appears to be the best chance for
widespread rain.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1201 AM CDT Sat Jun 15 2019

A broken line of TSRA are moving across the forecast area
overnight. Put VCTS for the TAF sites as the line has a break in
it along the I-80 corridor. Went VCTS in the afternoon as models
hinting at some isolated convection. Winds will gradually shift
the the NW as a cold front is forecast to slide through the area.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Beda
Hazardous weather outlook, Jun 14, 2:03 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
303 PM CDT Fri Jun 14 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
152015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
303 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms are possible...mainly between 7 PM and 1
AM. Wind gusts between 60 and 70 mph will be the primary threat
...but hail up to the size of half dollars will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible each day. Some storms could be
severe with winds in excess of 60 mph and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for parts of the
outlook area south of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Local storm report, Jun 14, 9:16 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1016 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             5 E COWLES              40.17N 98.35W
06/14/2019  M1.25 INCH       WEBSTER            NE   TRAINED SPOTTER

&&
Local storm report, Jun 14, 9:32 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1032 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             SHICKLEY                40.42N 97.73W
06/14/2019  M0.88 INCH       FILLMORE           NE   TRAINED SPOTTER

&&
Special weather statement, Jun 14, 9:57 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
1057 PM CDT Fri Jun 14 2019

NEZ077-150445-
Fillmore NE-
1057 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR FILLMORE COUNTY UNTIL 1145 PM
CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm over
Strang, or 29 miles south of York, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Geneva, Exeter, Shickley, Milligan, Ohiowa and Strang.

LAT...LON 4035 9775 4058 9773 4067 9737 4035 9737
TIME...MOT...LOC 0357Z 255DEG 16KT 4044 9763

Rossi
Special weather statement, Jun 14, 10:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
1143 PM CDT Fri Jun 14 2019

NEZ072-073-082-083-150530-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
1143 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS...GOSPER...
FURNAS AND WESTERN HARLAN COUNTIES UNTIL 1230 AM CDT...

At 1143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Moorefield to near
Medicine Creek Reservoir State Recreation Area to near Lebanon.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Holdrege, Cambridge, Arapahoe, Oxford, Bertrand, Beaver City,
Orleans, Loomis, Holbrook, Stamford, Edison, Atlanta, Wilsonville,
Hendley and Hollinger.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4055 9998 4056 9939 4000 9938 4000 10019
TIME...MOT...LOC 0443Z 266DEG 45KT 4077 10035 4035 10025 3999 10023

Rossi
Special weather statement, Jun 14, 10:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
1144 PM CDT Fri Jun 14 2019

KSZ007-150515-
Jewell KS-
1144 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL COUNTY UNTIL 1215
AM CDT...

At 1144 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Burr Oak to near
Webber. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mankato, Burr Oak, Esbon, Formoso, Webber, Lovewell State Park and
Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 3978 9794 3979 9849 4000 9847 4000 9794
      3987 9793
TIME...MOT...LOC 0444Z 293DEG 15KT 3995 9832 3997 9803

Fay
Special weather statement, Jun 14, 11:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1218 AM CDT Sat Jun 15 2019

KSZ007-NEZ085-086-150545-
Jewell KS-Nuckolls NE-Webster NE-
1218 AM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL...SOUTHERN
NUCKOLLS AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 1245 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bostwick to near Hardy. Movement was
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Superior, Guide Rock, Hardy, Webber, Bostwick and Lovewell State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4000 9793 3987 9793 3983 9794 3981 9823
      4008 9846 4013 9784 4004 9782 4000 9782
TIME...MOT...LOC 0517Z 306DEG 15KT 3998 9823 4003 9799

ADP

The radar

The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
June 14, 11:30 PM CST
Where
Jewell County, 3 mi ENE of Webber
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.947, -97.978

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832032.